Oklahoma, 2006

Damaging Wind in Oklahoma, March 20, 2006

March 20, 2006 · NWS TSA · 1 event in 1 county or zone

Strong thunderstorm wind destroyed a cable television tower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorm wind destroyed a cable television tower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 2:36 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 20, 2:36 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
236 PM CST MON MAR 20 2006

.DISCUSSION...
AN UPPER LEVEL SYSTEM IS APPROACHING THE REGION THIS AFTERNOON. A
DEVELOPING SURFACE LOW CURRENTLY LOCATED IN WESTERN OKLAHOMA WILL
TRACK ACROSS THE FORECAST AREA THIS EVENING. SOME CLEARING/THINNING
OF OVERCAST IS CURRENTLY OCCURRING IN SOUTHEAST OKLAHOMA WHICH IS
HELPING TO DESTABILIZING THE AREA AHEAD OF THE SURFACE LOW. THUNDERSTORMS
ARE EXPECTED TO INITIALIZE SOON AND BE ONGOING IN/NEAR THE
SOUTHERN HALF OF THE FORECAST AREA BY FORECAST VALID TIME. ANY
CONVECTION IS EXPECTED TO WEAKEN QUICKLY AFTER SUNSET.

A 500 MB CLOSED LOW IS CURRENTLY SITUATED ABOVE THE OKLAHOMA
PANHANDLE AND SOUTHWEST KANSAS. AS IT TRACKS OFF TO THE ENE
OVERNIGHT... OUR WET WEATHER PATTERN WILL FINALLY CHANGE. A COLD
FRONT WILL MOVE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
OVERNIGHT AND PRECIPITATION CHANCES WILL DECREASE FROM THE WEST.
WE STILL HAVE THE POSSIBILITY OF A ROUND OF LIGHT WINTRY PRECIP
TOMORROW MORNING IN THE WAKE OF THE UPPER LOW AS THE SYSTEM
DEPARTS. AT THIS TIME IT APPEARS THAT THERE WILL BE NO
ACCUMULATION ANYWHERE SOUTH OF THE KANSAS BORDER.

WITH A COLD AIRMASS IN PLACE... TEMPERATURES WILL REMAIN WELL BELOW
NORMAL THROUGH THE REST OF THE WORK WEEK. PRECIPITATION CHANCES ON
THURSDAY REMAIN IN THE FORECAST. IN FACT SUCCESSIVE MODEL RUNS OVER
THE PAST DAY OR SO HAVE IMPROVED THE MOISTURE SITUATION WITH THE
MID-WEEK TROUGH... SO CONFIDENCE HAS IMPROVED SOME. WITH THE COLD
AIRMASS STILL IN PLACE... WOULD EXPECT TO SEE SOME MIXED PRECIP
OVER THE NORTHERN THIRD OF THE FORECAST AREA. AM NOT EXPECTING ANY
ACCUMULATION AT THIS TIME.

A SLOW WARMING TREND WILL ENSUE AFTER THURSDAY. SPRING-LIKE
TEMPERATURES SHOULD RETURN BY LATE IN THE WEEKEND AND SOUTHERLY
WINDS WILL PICK UP AS WELL. AN UPPER LOW WILL TRAVERSE THE REGION
LATE SUNDAY INTO MONDAY. AT THIS POINT IT LOOKS LIKE IT WOULD BE A
CONVECTIVE EVENT AND HAVE INCLUDED A CHANCE OF SHOWERS AND
THUNDERSTORMS SUNDAY AFTERNOON INTO MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   34  44  27  47 /  50  20  10  10
FSM   38  46  28  50 /  20  20  10  10
MLC   36  46  28  48 /  20  10  10  10
BVO   33  42  26  47 /  60  20  10  10
FYV   33  42  23  48 /  50  20  10  10
BYV   32  42  23  44 /  60  30  10  10
MKO   33  43  24  48 /  30  20  10  10
MIO   31  41  22  46 /  60  30  10  10
F10   33  45  25  47 /  20  10  10  10
HHW   40  54  32  53 /  20  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 7
LONG TERM FORECASTER ID= 6
Hazardous weather outlook, Mar 20, 12:45 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CST MON MAR 20 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1245 PM CST MON MAR 20 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...LATE AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

	AREA AT GREATEST RISK...SOUTH OF A TULSA TO FAYETTEVILLE LINE.

DISCUSSION...
A STRENGTHENING SURFACE LOW WAS NOTED OVER THE NORTHERN TEXAS
PANHANDLE EARLY THIS AFTERNOON...WITH A WARM FRONT EXTENDED
SOUTHEAST ALONG THE RED RIVER. SKIES WHERE CLEARING SOUTH OF THIS
BOUNDARY...AND THIS DRIER PUSH OF AIR IS EXPECTED TO MOVE INTO
SOUTHEAST OKLAHOMA DURING THE AFTERNOON. AS THE UPPER LEVEL SYSTEM
AND ASSOCIATED COLD AIR ALOFT MOVES EAST...THE ATMOSHPERE WILL
QUICKLY DESTABILIZE AS LAPSE RATES STEEPEN. THUNDERSTORMS COULD
DEVELOP OVER SOUTH CENTRAL OKLAHOMA BY MID-AFTERNOON...ALONG THE
FRONTAL BOUNDARY...AND MOVE INTO PARTS OF EASTERN OKLAHOMA AFTER 4
PM. LOW-TOPPED SUPERCELLS WILL BE POSSIBLE...WITH LARGE HAIL
POSSIBLE.

THERE IS A SMALL THREAT OF AN ISOLATED TORNADO...MAINLY IN FAR
SOUTHEAST OKLAHOMA CLOSEST TO THE TRACK OF THE SURFACE LOW.

A LIGHT WINTRY MIX IS POSSIBLE LATE TONIGHT OVER NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS AS THE UPPER LOW EXITS THE AREA. LITTLE OR NO
ACCUMULATION IS EXPECTED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY...WINTER WEATHER POTENTIAL.
THURSDAY...WINTER WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THERE MAY A LIGHT WINTRY MIX ONGOING TUESDAY MORNING OVER NORTHWEST
ARKANSAS AND FAR NORTHEAST OKLAHOMA BEFORE ENDING BY NOON TUESDAY.

THERE WILL BE ANOTHER SHOT OF WINTRY PRECIPITATION WEDNESDAY NIGHT
INTO THURSDAY MORNING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS
THE AREA. LITTLE IF ANY ACCUMULATION OF SNOW IS EXPECTED AT THIS TIME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
WHILE ANY WINTRY PRECIPITATION IS EXPECTED TO REMAIN
LIGHT...EMERGENCY MANAGERS AND OTHER INTERESTED PARTIES SHOULD
MONITOR THE LATEST FORECASTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Norman radar (KTLX), 123 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
March 20, 4:30 PM CST
Where
Pittsburg County, 3 mi W of Arpelar
Measured
80 kt (92 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
34.933, -96.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499196.